Thunderstorm Wind, Essex
- When
- June 1, 3:10 PM EST
- Where
- Essex County, 0.69 mi N of Amesbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.860, -70.930
Many trees down.
A stalling warm front across Southern New England was associated with a very warm and unstable airmass. some of which produced wind damage and very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A stalling warm front across Southern New England was associated with a very warm and unstable airmass. The front was the focus for afternoon and evening thunderstorms...some of which produced wind damage and very heavy rainfall. Large hail was reported as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 1, 12:57 PM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 157 PM EDT FRI JUN 1 2007 .SYNOPSIS... WEAK WARM FRONT MOVING UP INTO NEW HAMPSHIRE WILL ALLOW TEMPERATURES TO EASILY REACH THE 80S WITH HIGH PRESSURE OFF THE MID ATLANTIC. && .NEAR TERM /UNTIL 5 PM THIS AFTERNOON/... CONVECTION FIRING JUST NORTH OF FA ACROSS S VT AND S CENTRAL NH. ACTIVITY IS MOVING SE AND WILL BE MOVING INTO OUR NH ZONES NEXT HOUR. ENVIRONMENT IS RATHER UNSTABLE WITH SPC MESOANALYSIS INDICATING SBCAPES OF 2000-2500 J/KG ACROSS CENTRAL MA AND S NH SO EXPECT TSTMS TO MAINTAIN INTENSITY AS THEY MOVE SE INTO THE REGION. A FEW STORMS MAY REACH SVR LIMITS. CRITICAL CORE HEIGHTS FOR WARNINGS ARE 55 DBZ TO 23K AND 65 DBZ TO 12K. && .SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 AM SATURDAY/... SHORT RANGE MODELS HAVE GENERAL TREND...THOUGH TOUGH CALL AS TO WHERE CONVECTION WILL FIRE. THIS WILL BE DEPENDENT UPON WHERE THE WEAKENING WARM FRONT FINALLY SETTLES...THOUGH AT THE MOMENT IT APPEARS TO MOVE INTO SOUTHERN NEW HAMPSHIRE. THIS WILL LEAVE THE REGION IN A VERY WARM AND INCREASINGLY HUMID AIRMASS. HIGH PRESSURE OFF THE EASTERN SEABOARD WILL HELP IN BRINGING HUMID CONDITIONS INTO THE REGION. ONCE LEFTOVER ISOLATED SHOWERS AND THUNDERSTORMS DISSIPATE AND MOVE OFF THE COAST THIS MORNING...EXPECT PERIOD OF SUNSHINE. THIS WILL CAUSE TEMPERATURES TO SKYROCKET...ESPECIALLY INLAND. ALONG COAST...STILL ENOUGH OF ONSHORE FLOW TO KEEP TEMPERATURES TEMPERED JUST A BIT. HAVE FORECASTED HIGHS IN 80S FOR MOST PART...THOUGH A FEW PLACES IN THE CONNECTICUT VALLEY COULD TOUCH 90. ENOUGH LIFT FROM THE WEAK BOUNDARY AND DIURNAL INSTABILITY WILL BE AVAILABLE TO CAUSE SCATTERED SHOWERS AND THUNDERSTORMS...LIKELY AFTER MIDDAY. NOTE A GOOD AMOUNT OF MLCAPE...WITH HIGHEST AMOUNTS ACROSS THE CONNECTICUT VALLEY INTO SOUTHERN NEW HAMPSHIRE THAT WILL BE ENOUGH TO CAUSE THUNDER. ANY LOW OR MID LEVEL CAP SHOULD BREAK AS TEMPERATURES RISE. QUESTION AT THIS POINT WILL BE WHETHER THERE WILL BE ISOLATED SEVERE...AS WAS THE CASE TO OUR W ON THURSDAY. AT THIS POINT...CAN NOT RULE OUT. APPEARS THAT MAIN THREAT COULD BE STRAIGHT LINE WIND GUSTS. ALSO...WBZ VALUES ON ORDER OF 8-10KFT...WHICH COULD ALSO INDICATE HAIL. WILL CARRY 30-40 PERCENT POPS...WITH HIGHEST FOR THE NORTHERN AND WESTERN AREAS FOR THIS AFTERNOON AND EVENING. INSTABILITY COULD LINGER THROUGH AROUND MIDNIGHT FRIDAY AS COOL POOL AT 500 HPA /ON ORDER OF -11C TO -12C/ REMAINS IN PLACE. WILL BE A MILD...SULTRY NIGHT WITH OVERNIGHT LOWS NOT GOING MUCH BELOW 60...WITH MID 60S IN THE URBAN CENTERS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... ***SEVERE POTENTIAL SAT AFTN AND SQUALLY GALE POTENTIAL MONDAY*** PLS SEE SPC DISCUSSION AND HWO ON SVR RISKS. PLS SEE TPC/HPC AND OUR DISCUSSIONS ON LIKELIHOOD OF A SQUALLY GALE CENTER PASSING CLOSE TO SNE MONDAY. SAT...TEMPS NOW COMING ON LINE IN ALL MODELS FOR ANOTHER HOT ONE. THIS IS QUITE A POTENT DAY AND AM EXPECTING SVR STORMS DESPITE LIGHTER WIND FIELD. LOOK AT IT ANYWAY YOU WANT...ALL MODELS WITH QPF. STABILITY INDICES ARE PRONOUNCED FOR AT LEAST MARGINAL SVR INCLUDING TT/SWI AND HOT PROD. FCST STARTS WITH ENHANCED WORDING VIA FQT LIGHTNING. SHEAR PLAYS A ROLE IN S NH AND IF WE SUBTLE BACK DOOR WITH THE WARM ADVECTION...COULD BE THAT SUPERCELLS FOCUS SOMEWHERE MONADNOCKS TO NRN ORH COUNTY. SUN...THUNDER RISK DECREASES AS RDG ALOFT SHIFTS N AND THUNDER PROB CONFINED TO S NH AND FAR NW MASS AT WORST. MON...SQUALLY GALE CENTER RACES UP THE COAST. HEAVY RAIN FOR A SHORT PRD OF TIME. TUE...NEXT CFP WITH THUNDER IN THE AFTN. WED...THUNDER NOT CURRENTLY IN THE FCST WED AFTN BUT A SECONDARY CFP MIGHT BE IN THE OFFING WITH ASSTD THUNDER. THU-FRI...AFTER A BRIEF PLEASANT INTERLUDE...HEAT AND INSTABILITY POOLS TO OUR SW AND MAY INTRUDE AS RDG ALOFT BUILDS ALONG THE E COAST. HAZARDS: OUTLOOKING FOR POTENTIAL SVR SAT AFTN MA PIKE NWD...HEAVY SURF MONDAY AND POSSIBLE WIND ADVY CAPE COD TO BLUE HILL. MWS SHORTLY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... MAINLY VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH SAT...EXCEPT BRIEF MVFR POSSIBLE INTERIOR TERMINALS THIS AFTERNOON IN ANY SHOWERS/TSTMS. SEABREEZES AT KPVD/KBOS SHOULD GIVE WAY TO SW WINDS AROUND 20Z AS SW FLOW IN THE LOWER LEVELS MIX DOWN. ISOLD IFR FOG POSSIBLE LATE TNGT AT KACK. MORE SCT SHOWERS/TSTMS EXPECTED TO DEVELOP SAT AFTERNOON WHICH MAY BRIEFLY LOWER CONDITIONS TO MVFR AGAIN. SUN...IFR FOG ACK/HYA. THUNDER RISK RECEDES NWWD OUT OF OUR AREA BY LATE IN THE DAY. MON...LLWS BOS HYA ACK IN PROBABLE SE COASTAL GALE. && .MARINE... IN THE SHORT TERM... WINDS WILL BE LIGHT SOUTH THIS MORNING...THEN WILL BEGIN TO INCREASE FROM THE SW AS THE WARM FRONT PUSHES NORTH AND STALLS JUST N OF THE REGION. HIGHEST WINDS WILL BE ON THE SOUTHERN OUTER WATERS...AT 15-20 KTS BY TONIGHT. SEAS MAY INCREASE TO NEAR 5 FEET TONIGHT ON THE WATERS FROM MONTAUK TO NANTUCKET. HOWEVER...FEEL WNA WAVEWATCH III MODEL MAY BE A BIT OVERDONE WITH THIS...SO NOT CONFIDENT TO PUT UP SMALL CRAFT FOR SEAS AT THIS TIME. COULD KICK UP ENOUGH OF A GROUND SWELL AS SW FETCH KICKS IN. IF IT APPEARS THIS WILL BE THE CASE...DAY SHIFT WILL ISSUE. LONG TERM...GENERALLY SW FLOW 10-20 KTS SAT/SAT NIGHT BECOMING S DURING SUN THEN MORE EASTERLY SUN NIGHT/MON AHEAD OF LOW PRESSURE MOVING UP THE COAST. DEPENDING ON TRACK OF THIS STORM THERE COULD BE GUSTS OVER 25 KTS SUN NGT/MON WITH A LOW PROBABILITY OF GALES AND HIGH SEAS IF THE STORM TRACKS CLOSE TO THE COAST. THIS IS VERY UNCERTAIN AT THIS TIME SO FORECAST DOES NOT REFLECT THESE CONDITIONS. MARINERS SHOULD STAY IN TOUCH WITH LATER FORECASTS ON THIS POTENTIAL STORM. SATURDAY...THUNDERSTORMS. LOW VSBY IN FOG DEVELOPS S COAST. MAIN EVENT IS SQUALLY SE GALE MONDAY AND SEAS TO 10 FT OR MORE OUTER E WATERS. HEAVY SURF ADVY POTENTIAL. RIP CURRENT FCST...WE ARE JUST GETTING OUR EXPERIENCE TOGETHER ON THIS. THERE IS NOT AS MUCH CERTAINTY AS ID LIKE WITH THESE SMALL LONG PERIOD SWELLS. THE MDT RISK FOR BARNSTABLE AND NANTUCKET IS NOT WITH HIGH CONFIDENCE AND MAY NEED TO BE DOWNGRADED LATER THIS MORNING. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...AED NEAR TERM...KJC SHORT TERM...BELK LONG TERM...DRAG AVIATION...KJC MARINE...DRAG/EVT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 450 AM EDT FRI JUN 1 2007 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020900- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 450 AM EDT FRI JUN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP EARLY THIS AFTERNOON IN SOUTHERN NEW HAMPSHIRE OR NORTHERN MASSACHUSETTS AND INTENSIFY AS THEY MOVE SOUTHEAST ACROSS THE MASS TURNPIKE INTO CONNECTICUT...RHODE ISLAND AND SOUTHEAST MASSACHUSETTS. ISOLATED STORMS MAY PRODUCE DAMAGING WIND GUSTS LARGE HAIL ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING. AREAL COVERAGE OF THE ACTIVITY REMAINS UNCERTAIN. ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE MORE NUMEROUS SATURDAY AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE AND PRODUCE LARGE HAIL ALONG WITH DAMAGING STRAIGHT LINE WIND GUSTS... ESPECIALLY IN NORTHERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. THESE STORMS WILL PROBABLY BE MOVING SLOWER...RAISING THE POSSIBILITY OF EXCESSIVE RAINFALL IN ONE OR 2 LOCATIONS THAT COULD CAUSE FLOODING. THUNDERSTORMS SHOULD OCCUR AGAIN SUNDAY BUT BE CONFINED MOSTLY TO NORTHWEST MASSACHUSETTS AND SOUTH CENTRAL NEW HAMPSHIRE. STRONG LOW PRESSURE FOR SUMMER IS FORECAST TO COME VERY CLOSE TO SOUTHEAST NEW ENGLAND MONDAY WITH AN INCREASING CHANCE OF LOCALLY HEAVY RAINFALL AND GALE FORCE WIND GUSTS FOR A COUPLE OF HOURS ON THE COASTAL PLAIN. THERE IS STILL UNCERTAINTY REGARDING THE TRACK OF THIS POTENT LOW PRESSURE SYSTEM. A COLD FRONT WILL MOVE ACROSS THE REGION FROM WEST TO EAST ON TUESDAY WILL BRING THE CHANCE FOR MORE THUNDERSTORMS...ESPECIALLY IN THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND WITH EVEN HIGHER CONFIDENCE SATURDAY AFTERNOON. ANZ230>237-250-254-255-020900- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 450 AM EDT FRI JUN 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING. SCATTERED THUNDERSTORMS WITH WIND GUSTS TO 35 KNOTS ARE POSSIBLE IN THE COASTAL WATERS BETWEEN 2 PM AND 7 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING RISK...SHOULD AFFECT THE COASTAL WATERS AT TIMES SATURDAY. THE POSSIBILITY EXISTS FOR NEAR-GALE CONDITIONS MONDAY AS POTENT LOW PRESSURE MOVES UP THE COAST. THE FORECAST TRACK OF THIS SYSTEM...IS STILL UNCERTAIN. MARINERS SHOULD PAY CLOSE ATTENTION TO LATER MARINE STATEMENTS ON THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY. DRAG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 218 PM EDT FRI JUN 1 2007 NHZ011-015-011930- CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 218 PM EDT FRI JUN 1 2007 ...STRONG THUNDERSTORM HEADING FOR SOUTHWEST NEW HAMPSHIRE... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 7 MILES NORTHWEST OF ALSTEAD...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... ALSTEAD BY 230 PM EDT... MARLOW AND GILSUM BY 250 PM EDT... STODDARD AND SULLIVAN BY 300 PM EDT... NELSON AND HARRISVILLE BY 310 PM EDT... BENNINGTON AND HANCOCK BY 320 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. JWD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 315 PM EDT FRI JUN 1 2007 MAZ004-026-NHZ011-015-012030- CHESHIRE NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-WESTERN AND CENTRAL HILLSBOROUGH NH- 315 PM EDT FRI JUN 1 2007 ...STRONG THUNDERSTORM DEVELOPING NEAR KEENE... AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL NEAR KEENE...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... MARLBOROUGH BY 320 PM EDT... TROY AND FITZWILLIAM BY 330 PM EDT... JAFFREY BY 340 PM EDT... RINDGE BY 350 PM EDT... NEW IPSWICH BY 410 PM EDT... ASHBY AND ASHBURNHAM BY 420 PM EDT. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. JWD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 406 PM EDT FRI JUN 1 2007 MAZ006-007-012030- EASTERN ESSEX MA-WESTERN ESSEX MA- 406 PM EDT FRI JUN 1 2007 AT 402 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER AMESBURY...OR ABOUT 5 MILES NORTHWEST OF NEWBURYPORT... MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... NEWBURYPORT AROUND 410 PM ROWLEY AND IPSWICH AROUND 420 PM. WTB
The Boston radar (KBOX), 102 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Many trees down.
Tree down on a house on Pioneer Road.
Downed trees in Hingham, Duxbury, and Marshfield due to thunderstorm winds. All occurred at approximately the same time.
Quarter size hail was reported in Plympton. Three Quarter inch hail was also reported in Carver. Wires were downed in Duxbury.
Amateur radio wind equipment measured a thunderstorm gust of 74 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44721, 44724, 44725, 44727, 44733.